A response to a previously published article or letter must be submitted via the dedicated correspondence website at http://www.anaesthesiacorrespondence.com, following the guidance there and using the online form (not uploaded as a Word attachment). Please note that a selection of this correspondence will be reproduced (possibly in modified form) in the Journal.
Anaphylaxis to levobupivacaine - probably not
Article first published online: 9 FEB 2012
Anaesthesia © 2012 The Association of Anaesthetists of Great Britain and Ireland
Volume 67, Issue 3, pages 294–295, March 2012
How to Cite
Harper, N. J. N. and Garcez, T. (2012), Anaphylaxis to levobupivacaine - probably not. Anaesthesia, 67: 294–295. doi: 10.1111/j.1365-2044.2012.07069_2.x
Correspondence on new topics should be submitted as an email attachment to firstname.lastname@example.org. Copy should be prepared in the usual style of the Correspondence section. Authors must follow the Guidance for Authors at http://www.wileyonlinelibrary.com/journal/anae, including completion and submission of an Author Declaration Form.
No external funding and no competing interests declared. Previously posted at the Anaesthesia Correspondence website: http://www.anaesthesiacorrespondence.com.
- Issue published online: 9 FEB 2012
- Article first published online: 9 FEB 2012
We read with interest the article by Gupta et al. describing a case of suspected anaphylaxis to levobupivacaine . We have reservations concerning the authors’ conclusions that the event was triggered by the administration of levobupivacaine and additionally that the clinical features were exacerbated by co-administration of MediShield gel. Although the diagnosis of anaphylaxis is likely, alternative diagnoses and alternative trigger agents should be considered.
Widespread urticaria was observed when the surgical drapes were removed and the patient was returned to the supine position. It is possible that these cutaneous features developed unnoticed before the administration of levobupivacaine. The agent with the highest pre-test probability of being the causative agent was cefuroxime. Although a skin prick test with cefuroxime was negative, this may have been a false-negative result. It is our experience and the experience of other specialist centres that the sensitivity of a skin prick test in diagnosing antibiotic allergy is relatively poor and it is often necessary to proceed to intradermal testing. The sensitivity of tests for specific IgE to penicillins is even lower in cephalosporin allergy.
Idiopathic urticaria is surprisingly common and this diagnosis should also be discussed. Urticaria can arise for many reasons and, on its own, is not suggestive of anaphylaxis. Urticaria is common in the context of infection and pneumonia was confirmed two days later. Mast cell tryptase can be elevated in any cause of mast cell degranulation including urticarial reactions and the direct non-immune effect of many drugs in the absence of anaphylaxis.
The respiratory features comprised elevation of airway pressures, reduced air entry to the left lung and wheeze. The patient’s condition began to respond when the tracheal tube was changed. Bronchial migration of the tracheal tube during the surgical procedure would explain all the respiratory features and this possibility should also be considered.
We have concerns regarding the criteria for a positive skin prick test used by the authors. The skin wheal produced by levobupivacaine was only 3 mm in diameter, which makes this a borderline result. Guidelines recommend that a test should be considered positive only when the diameter of the wheal is at least 2–3 mm greater than the negative control [2, 3]. Interpretation of skin prick tests in drug allergy requires considerable experience; there is no reference to involvement of an immunologist or allergist in the interpretation of these tests. Skin testing in suspected local anaesthetic allergy has a good negative predictive value. The positive predictive value is difficult to ascertain as positive skin responses are very uncommon and when patients with positive skin tests are challenged, systemic responses have not been confirmed .
The authors state that the skin prick test with MediShield gel was associated with 1- and 2-mm wheals. These findings represent an unequivocally negative result and MediShield should not be considered as contributing to the reaction.
The evidence the authors presented for amide local anaesthetic type-1 hypersensitivity was based solely on anecdotal reports and, in this case, alternative diagnoses should be explored with greater rigour. Based on the information provided we are unable to conclude that anaphylaxis occurred in response to the administration of levobupivacaine.